Does hair loss treatment cause sexual problems?

Does hair loss treatment cause sexual problemsCan hair loss treatment cause any sexual problems? To answer this question, first it should be noted that there are several types of hair loss provoked by different causes. Some causes are hormone-related (like in the case of androgenetic alopecia), others are still not fully understood (alopecia areata). Therefore, different hair loss types require different treatment approaches that can include treatment of the underlying condition, topical preparations, drug therapy (information about the medications used for such therapy is available on http://www.drugs-med.com), light treatment, etc.
Among all options for hair loss treatment, it’s drug therapy that might raise concerns about side effects affecting sexual life of an individual. Since androgenetic alopecia is the most common cause of hair loss in men and even women, it stands to reason that many patients are worried whether medications administered for its treatment can cause sexual problems.
Androgenetic alopecia is a genetically determined condition that has to do with the hair follicles being too sensitive to the activity of a specific androgen hormone called dihydrotestosterone. This hormone is converted from testosterone by the enzyme 5-alpha reductase. For the moment, the only approved drug solution for hair loss associated with androgenetic alopecia is a medication called finasteride, which belongs to the group of 5-alpha reductase inhibitors. Finasteride works by inhibiting the activity of this enzyme; by doing so, it prevents the conversion of testosterone into dihydrotestosterone and reduces the level of the latter in the hair follicles, adrenal glands and prostate.
But, where there is an interference in the way sex hormones are synthesized and produced in the body, there is a room for sexual side effects of such interference. Thus, the list of possible side effects of finasteride includes erectile dysfunction, decreased sex drive and ejaculation problems that can persist even after the treatment has been discontinued. The good news is that such adverse events are infrequent and occur in less than 4-10% of patients.